Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatitis medicamentosa: severe rebound erythema secondary to topical brimonidine in rosacea

  • Author(s): Werner, Kimberly
  • Kobayashi, Todd T
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Background: Rebound erythema secondary to use of topical brimonidine in the setting of rosacea is an important, possibly significantly distressing potential side effect that may be under-reported; there is little photo-documentation in the literature to date. This article documents such a case.

Observations: A 28-year-old woman (Fitzpatrick II) with a long-standing history of untreated rosacea presented for initiation of treatment of what was noted to be primarily erythematotelangiectatic rosacea and was offered Mirvaso for daily use. Initial improvement was followed by progressive worsening of baseline erythema several hours following treatment, only improved with subsequent applications of additional Mirvaso. The patient's symptoms were improved upon discontinuing use of Mirvaso.

Conclusions: There are few cases documented of rebound erythema secondary to use of Mirvaso to date. Further reporting might prompt further long term investigation for this topical medication for further delineation of its role in treatment of rosacea. What is proposed is a phenomenon similar to that of rhinitis medicamentosa with upregulation of alph-adrenergic receptors, suggesting the name "dermatitis medicamentosa" for this phenomenon.

Main Content
Current View